Alert archive / Kansas / Winter Storm Warnings in 2026

Winter Storm Warning 2, NWS Dodge City, KS

January 22, 202617 counties in Kansas

NWS Dodge City, KS issued this winter storm warning at Jan 22, 2026, 1:12 PM CST for 17 counties in Kansas. It took effect at Jan 23, 2026, 6:00 PM CST. It was in force for 33 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 2026, 1:12 PM CST (19:12 UTC)
In effect from
Jan 23, 2026, 6:00 PM CST
Expired
Jan 25, 2026, 2:50 AM CST
In force
33 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 9:04 PM CSTSNOW 1.5Larned, KS
Jan 23, 10:15 PM CSTSNOW 62 S Hays, KS
Jan 23, 10:26 PM CSTSNOW 3Cimarron, KS
Jan 23, 10:27 PM CSTSNOW 6.5Ellis, KS
Jan 23, 10:29 PM CSTSNOW 52 Sw Hays, KS
Jan 23, 10:32 PM CSTSNOW 2Greensburg, KS
Jan 23, 10:36 PM CSTSNOW 2Jetmore, KS
Jan 23, 10:50 PM CSTSNOW 2.5Wright, KS
Jan 23, 10:54 PM CSTSNOW 4.5Ness City, KS
Jan 23, 11:00 PM CSTSNOW 3.5Lewis, KS
Jan 23, 11:03 PM CSTSNOW 33 Sw Ingalls, KS
Jan 23, 11:10 PM CSTSNOW 3.5Spearville, KS
Jan 23, 11:54 PM CSTSNOW 3.5Kinsley, KS
Jan 24, 3:11 PM CSTSNOW 5.5Victoria, KS
Jan 24, 7:00 PM CSTSNOW 4.33 E Dodge City, KSReport was from the National Weather Service Office at the Dodge City Airport.
Jan 24, 7:00 PM CSTSNOW 74 Sw Ellis, KSTotal Snowfall over the last 48 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2026-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2026-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS43 KDDC 221912
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
112 PM CST Thu Jan 22 2026

KSZ046-064>066-078>081-087>090-231800-
/O.UPG.KDDC.WS.A.0001.260123T1800Z-260125T1200Z/
/O.NEW.KDDC.WS.W.0002.260124T0000Z-260125T1200Z/
Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Meade-
Clark-Comanche-Barber-
Including the cities of Haviland, Greensburg, Pratt, Plains City,
Dodge City, Kinsley, Jetmore, Stafford, Coldwater, Protection,
Macksville, St. John, Hanston, Ashland, Larned, Minneola, Fowler,
Lake Coldwater, Lewis, La Crosse, Meade, Medicine Lodge, and
Kiowa
112 PM CST Thu Jan 22 2026

...WINTER STORM WARNING IN EFFECT FROM 6 PM FRIDAY TO 6 AM CST 
SUNDAY...

* WHAT...Moderate to heavy snow is expected Friday night into Sunday 
  morning. Total snow accumulations between 5 and 8 inches are 
  forecast with the possibility of localized areas seeing more or 
  less.

* WHERE...Portions of central, south central, and southwest Kansas.

* WHEN...From 6 PM Friday to 6 AM CST Sunday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact travel through the duration of the warning. In 
  addition to the cold, dangerous situations could culminate in 
  those who are stranded outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

KSZ030-031-043>045-061>063-074>077-084>086-231800-
/O.UPG.KDDC.WS.A.0001.260123T1800Z-260125T1200Z/
/O.NEW.KDDC.WW.Y.0004.260124T0000Z-260125T1200Z/
Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-
Haskell-Gray-Morton-Stevens-Seward-
Including the cities of Cimarron, Montezuma, Hays, Johnson City,
Sublette, Pfeifer, Garden City, Deerfield, Syracuse, Lakin, Scott
City, Elkhart, Dighton, Ness City, Hugoton, Liberal, Scott State
Lake, Ulysses, Wakeeney, and Satanta
112 PM CST Thu Jan 22 2026 /1212 PM MST Thu Jan 22 2026/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ FRIDAY 
TO 6 AM CST /5 AM MST/ SUNDAY...

* WHAT...Moderate to heavy snow is expected Friday night into Sunday 
  morning. Total snow accumulations between 2 and 5 inches are 
  forecast with the possibility of localized areas seeing more or 
  less.

* WHERE...Portions of central, southwest, and west central Kansas.

* WHEN...From 6 PM CST /5 PM MST/ Friday to 6 AM CST /5 AM MST/ 
  Sunday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact travel through the duration of the advisory. In 
  addition to the cold, dangerous situations could culminate in 
  those who are stranded outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

KBJ
6 follow-up statements
690 
WWUS43 KDDC 230650
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1250 AM CST Fri Jan 23 2026

KSZ030-031-044-045-077-240000-
/O.UPG.KDDC.WW.Y.0004.260124T0000Z-260125T1200Z/
/O.EXA.KDDC.WS.W.0002.260124T0000Z-260125T1200Z/
Trego-Ellis-Lane-Ness-Gray-
Including the cities of Dighton, Wakeeney, Pfeifer, Cimarron,
Montezuma, Ness City, and Hays
1250 AM CST Fri Jan 23 2026

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST 
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 4 and 
  7 inches with locally higher amounts possible.

* WHERE...Ellis, Gray, Lane, Ness, and Trego Counties.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

KSZ046-064>066-078>081-087>090-240000-
/O.CON.KDDC.WS.W.0002.260124T0000Z-260125T1200Z/
Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Meade-
Clark-Comanche-Barber-
Including the cities of Minneola, Larned, La Crosse, Jetmore, St.
John, Lake Coldwater, Greensburg, Meade, Ashland, Lewis,
Stafford, Medicine Lodge, Kiowa, Plains City, Coldwater, Dodge
City, Hanston, Macksville, Protection, Pratt, Fowler, Kinsley,
and Haviland
1250 AM CST Fri Jan 23 2026

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 
6 AM CST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 5 and 
  8 inches with locally higher amounts possible.

* WHERE...Portions of central, south central, and southwest Kansas.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

KSZ043-061>063-074>076-084>086-240000-
/O.CON.KDDC.WW.Y.0004.260124T0000Z-260125T1200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
Including the cities of Garden City, Deerfield, Scott State Lake,
Sublette, Johnson City, Scott City, Ulysses, Satanta, Hugoton,
Lakin, Elkhart, Liberal, and Syracuse
1250 AM CST Fri Jan 23 2026 /1150 PM MST Thu Jan 22 2026/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM CST /5 PM 
MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SUNDAY...

* WHAT...Snow expected. Total snow accumulations between 3 and 5 
  inches.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM 
  MST/ Sunday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Friday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

TATRO
889 
WWUS43 KDDC 240929
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
329 AM CST Sat Jan 24 2026

KSZ030-031-044>046-064>066-077>081-087>090-250230-
/O.CON.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-
Edwards-Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Pratt, Medicine Lodge, Ashland, Stafford,
Fowler, Pfeifer, Lewis, Larned, Minneola, Jetmore, Greensburg,
Coldwater, Protection, Kiowa, Dighton, Dodge City, Plains City,
Lake Coldwater, Meade, St. John, Haviland, Montezuma, Hanston,
Cimarron, Kinsley, La Crosse, Ness City, Wakeeney, Hays, and
Macksville
329 AM CST Sat Jan 24 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...Snow. Additional snow accumulations between 1 and 3 inches.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

KSZ043-061>063-074>076-084>086-250230-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-260125T1200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
Including the cities of Syracuse, Garden City, Lakin, Scott City,
Scott State Lake, Liberal, Elkhart, Ulysses, Hugoton, Sublette,
Satanta, Deerfield, and Johnson City
329 AM CST Sat Jan 24 2026 /229 AM MST Sat Jan 24 2026/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST /5 AM 
MST/ SUNDAY...

* WHAT...Snow. Additional snow accumulations up to two inches.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...Until 6 AM CST /5 AM MST/ Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

TATRO
999 
WWUS43 KDDC 250035
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
635 PM CST Sat Jan 24 2026

KSZ043-061>063-074>076-084>086-250145-
/O.CAN.KDDC.WW.Y.0004.000000T0000Z-260125T1200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
Including the cities of Johnson City, Satanta, Syracuse, Ulysses,
Sublette, Deerfield, Liberal, Elkhart, Scott State Lake, Lakin,
Garden City, Hugoton, and Scott City
635 PM CST Sat Jan 24 2026 /535 PM MST Sat Jan 24 2026/

...WINTER WEATHER ADVISORY IS CANCELLED...

Snowfall has gradually tapered off over the last few hours, with 
only isolated light flurries remaining. Therefore, the Winter 
Weather Advisory is being cancelled.

$$

KSZ030-031-044>046-064>066-077>081-087>090-250600-
/O.CON.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Gray-Ford-
Edwards-Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Greensburg, Medicine Lodge, Plains City,
St. John, Macksville, Protection, Montezuma, Haviland, Dighton,
Cimarron, Hanston, Meade, Larned, Pfeifer, Pratt, Fowler, Hays,
Kiowa, Minneola, La Crosse, Coldwater, Kinsley, Ness City,
Wakeeney, Ashland, Dodge City, Lewis, Stafford, Lake Coldwater,
and Jetmore
635 PM CST Sat Jan 24 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...Heavy snow. Additional snow accumulations up to two inches.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

SPRINGER
670 
WWUS43 KDDC 250102
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
702 PM CST Sat Jan 24 2026

KSZ030-044-045-064-077-250215-
/O.CAN.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Trego-Lane-Ness-Hodgeman-Gray-
Including the cities of Ness City, Wakeeney, Jetmore, Montezuma,
Dighton, Hanston, and Cimarron
702 PM CST Sat Jan 24 2026

...WINTER STORM WARNING IS CANCELLED...

Snowfall has been tapering off over the last few hours across Gray, 
Hodgeman, Lane, Ness, and Trego Counties, with only isolated light 
snow flurries remaining. Therefore, the Winter Storm Warning is 
being cancelled for these counties.

$$

KSZ031-046-065-066-078>081-087>090-251200-
/O.CON.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Ellis-Rush-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Meade-Clark-
Comanche-Barber-
Including the cities of Greensburg, Medicine Lodge, Plains City,
St. John, Macksville, Protection, Haviland, Meade, Larned,
Pfeifer, Pratt, Fowler, Hays, Kiowa, Minneola, La Crosse,
Coldwater, Kinsley, Ashland, Dodge City, Lewis, Stafford, and
Lake Coldwater
702 PM CST Sat Jan 24 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...Heavy snow. Additional snow accumulations up to two inches.

* WHERE...Portions of central, south central, and southwest Kansas.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

SPRINGER
008 
WWUS43 KDDC 250246
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
846 PM CST Sat Jan 24 2026

KSZ031-046-065-078-087-250400-
/O.CAN.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Ellis-Rush-Pawnee-Ford-Meade-
Including the cities of Pfeifer, Plains City, Fowler, Hays, Dodge
City, La Crosse, Meade, and Larned
846 PM CST Sat Jan 24 2026

...WINTER STORM WARNING IS CANCELLED...

Snowfall has been tapering off over the last few hours across Meade, 
Ford, Ellis, Rush, and Pawnee Counties. Therefore, the Winter Storm 
Warning is being canceled for these counties.

$$

KSZ066-079>081-088>090-251200-
/O.CON.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Stafford-Edwards-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Kinsley, Greensburg, Medicine Lodge,
Pratt, St. John, Ashland, Stafford, Lake Coldwater, Macksville,
Kiowa, Protection, Minneola, Haviland, Lewis, and Coldwater
846 PM CST Sat Jan 24 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...Heavy snow. Additional snow accumulations up to two inches.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

Persons should consider delaying all travel. If travel is absolutely 
necessary, drive with extreme caution. Consider taking a winter 
storm kit along with you, including such items as tire chains, 
booster cables, flashlight, shovel, blankets and extra clothing. 
Also take water, a first aid kit, and anything else that would help 
you survive in case you become stranded.

&&

$$

SPRINGER
503 
WWUS43 KDDC 250850
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
250 AM CST Sun Jan 25 2026

KSZ066-079>081-088>090-251000-
/O.CAN.KDDC.WS.W.0002.000000T0000Z-260125T1200Z/
Stafford-Edwards-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Minneola, Protection, Stafford,
Macksville, Pratt, Kinsley, Lewis, Haviland, Lake Coldwater,
Medicine Lodge, St. John, Coldwater, Kiowa, Ashland, and
Greensburg
250 AM CST Sun Jan 25 2026

...WINTER STORM WARNING IS CANCELLED...

The threat for additional snowfall has ended. However, slick travel 
remains possible in areas that remain to be snow covered and on any 
untreated surfaces.

$$

BENNETT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 10:41 AM CST, 2 hours 31 minutes earlier. Its key messages:

  • Significant winter storm and bitter arctic air is forecast to impact much of southwest Kansas
  • Winter storm watch expanded to include all of southwest Kansas with higher probabilities (greater than 50%) of widespread 4+ inches of snow with 8-10 inch potential in south central Kansas
  • Arctic air mass arrives Friday and could linger through Monday with dangerous wind chill values around -15 to -20 for Saturday and Sunday morning and air temperatures struggling to get to the single digits on Saturday
Area forecast discussion, Jan 22, 10:41 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1041 AM CST Thu Jan 22 2026

.KEY MESSAGES...

- Significant winter storm and bitter arctic air is forecast to
  impact much of southwest Kansas

- Winter storm watch expanded to include all of southwest Kansas
  with higher probabilities (greater than 50%) of widespread 4+
  inches of snow with 8-10 inch potential in south central
  Kansas

- Arctic air mass arrives Friday and could linger through Monday
  with dangerous wind chill values around -15 to -20 for
  Saturday and Sunday morning and air temperatures struggling to
  get to the single digits on Saturday

&&

.DISCUSSION...
Issued at 201 AM CST Thu Jan 22 2026

08Z surface and upper air analysis shows a broad trough across
the northern plains and Great Lakes and the leading edge of an
arctic air mass moving into North Dakota and Minnesota. An upper
low is located just off the coast of California. A 1013 mb
surface low is located in northeast New Mexico with a frontal
boundary near the I-70 corridor.

Overall today should be tranquil weather wise across southwest
Kansas. The weak frontal boundary will move south to southeast
through the day and we should start to see the winds turn to the
northeast by late in the afternoon for much of the area. This
will be the last relatively mild day for a while as highs get
into the mid to upper 40s.

A large and major winter storm is still on track to affect much
of the central and southern plains. There is still uncertainty
with the track and location of the heaviest snow but what is for
certain is that the arctic air will arrive early enough in
Kansas that it should be an all snow event. The arctic front
should arrive and move through southwest Kansas by sunrise
Friday morning and with cloud cover and northeast winds all day
we should have little to no diurnal heating. Models have been
trending at developing the snow a little later in the morning
into the early afternoon with the better lift in the dendritic
growth zone starting in our northern counties. A caveat to that
is that their will also be drier air at the surface to start
with the arctic air mass that may take a couple hours to
saturate before we see snow accumulate in these areas. We should
see light to moderate snow develop especially after 21Z for most
of southwest Kansas with moderate bands of snow developing in
the overnight hours as the 850-700 mb lift intensifies with a
slow moving shortwave in eastern Colorado. By Friday night with
the arctic air mass in place and NBM and short term models
forecasting a 15:1 SLR we should see light and fluffy snow
accumulate through the night in much of southwest Kansas with a
40-50% chance we receive 4 inches or more along and east of
highway 283 by sunrise Saturday morning. During the day on
Saturday the models are hinting at a brief shutdown of snow as
drier air intrudes from the northeast and with the shortwave
moving into central Kansas the lift will cease for a time. Where
models are diverging in thinking is the next area of lift from
Saturday night into Sunday morning when the 500 mb shortwave
ejects into Texas and the upper level winds close off a 700 mb
low in central Kansas by Sunday morning. A few models such as
the RRFS and NAM hint at another round of accumulating snow for
southwest and south central Kansas while global models are still
thinking the event should be ending Saturday night. This
uncertainty could be the difference between an additional 2-4
inches of snow on top of what we receive and this will be the
part of the forecast to watch closely. Overall the highest
probabilities (greater than 60%) of receiving greater than 6
inches of snow continues to be along and east of a Liberal to
Dodge City to La Crosse line.

The other headline will be the arctic air mass that will produce
the coldest temperatures so far for the winter season. Newest
model trends show colder 850 mb temperatures and given we are
forecast to receive several inches of snow a longer duration of
the arctic air staying in place. Updated 850 mb temperatures are
forecast to be as cold as -20 (C) starting Friday morning in our
north and lasting well into Sunday with little moderation
showing up through Monday. With that I opted to drop
temperatures to the colder NBM percentiles from Friday through
Monday with highs struggling to get into the single digits on
Saturday and air temperatures below 0 for Saturday, Sunday, and
Monday mornings. A cold weather advisory is in effect for the
entire area starting Friday night as forecast wind chills will
be in the -15 to -20 range. -20 or colder is consider an extreme
cold warning for areas south of highway 96 so there is a
possibility the advisory may be upgraded if newer forecasts
show colder trends with the airmass.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1040 AM CST Thu Jan 22 2026

VFR conditions are expected for all TAF sites through the first half
of the period. Mostly clear skies and light shifting winds to start
off. Starting around 9Z, cloud cover with lowered ceilings is
forecast to move in and winds strengthen out of the northeast. How
low and how fast the ceilings drop holds some uncertainty. LBL is
the only site in the last few hours where ensembles hold a >50%
chance for lowered flight conditions. It is not expected for the
other sites through 17Z, but can not be ruled out.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday afternoon through late Saturday
night for KSZ030-031-043>046-061>066-074>081-084>090.
Cold Weather Advisory from 6 PM CST /5 PM MST/ Friday to noon
CST /11 AM MST/ Sunday for KSZ030-031-043>046-061>066-074>081-
084>090.

&&

DISCUSSION...Tatro
AVIATION...KBJ
Hazardous weather outlook, Jan 22, 3:04 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CST Thu Jan 22 2026

KSZ030-031-043>046-061>066-074>081-084>090-230915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CST Thu Jan 22 2026 /204 AM MST Thu Jan 22 2026/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An arctic air mass and long duration snow event is forecast for
southwest Kansas from Friday through Sunday afternoon. Wind chills
could be as cold as -20 especially Saturday morning and snowfall
totals could range from 4-10 inches with the higher totals along
and east of a Liberal to Dodge City to La Crosse line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:35 AM CSTCold Weather AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more4 days
Jan 22, 1:12 PM CSTWinter Weather AdvisoryDDCEllis, Finney, Grant, Gray, Hamilton, Haskell and 9 more53 hr

Nearby

Winter Storm Warnings in Kansas, 2026Every winter storm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.